Heavy Rain, Vernon
- When
- May 23, 8:30 AM CST to May 27, 5:00 PM CST
- Where
- Vernon County, 0.88 mi NE of Horton
- Reported by
- River/Stream Gage
- Coordinates
- 37.990, -94.370
Storm total rainfall amount of 2.37 inches from May 23 through May 27.
Several rounds of showers and thunderstorms occurred from Friday, May 23 through Tuesday, May 27, 2025. 6 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Several rounds of showers and thunderstorms occurred from Friday, May 23 through Tuesday, May 27, 2025. Total Rainfall amounts ranged between 2-5 inches, with localized amounts up to 8.6 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 23, 4:48 AM CST, 3 hours 42 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Springfield MO
548 AM CDT Fri May 23 2025
.KEY MESSAGES...
- High confidence in multiple rounds of showers and
thunderstorms for the Memorial Day Weekend (60-90% daily
chances). Flood Watch in effect 7 PM tonight through Monday
night with widespread total rainfall amounts of 2-5 inches
with localized amounts up to 8 inches.
- Marginal to Slight (1-2 of 5) severe risk tonight, then again
Saturday night, especially west of Highway 65. Main threat is
wind and hail with up to golf ball sized hail tonight.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 257 AM CDT Fri May 23 2025
Most of today will be pleasant as surface high pressure sits
over the state to start the day. Though, it will push east
through the day and clouds will start to move in west to east by
this afternoon. Highs will be in the lower 70s with light
southwesterly winds and dewpoints in the 40s and 50s. Showers
and thunderstorms will move in this evening and persist through
the overnight hours. There is a Slight Risk (2/5) for severe
weather today along a line from Fort Scott, KS down to the
Shell Know, MO area and west. Main threats today will be wind,
hail, and heavy rainfall as most storms will be elevated in
nature. Hail could be as large as golf balls within these
storms. Expect this activity to end near sunrise on Saturday
with some areas over SW MO seeing 2-3" of rain in the next 24
hours within these heavier bands of thunderstorms.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 257 AM CDT Fri May 23 2025
The holiday weekend will be an active one with multiple rounds
of showers and thunderstorms expected due to a stationary front
that will set itself up over SW KS down to northern AR. The area
that will see the most action this weekend will primarily be
south of I-44 and west of Hwy 65 over in SW MO. With the front
sitting in mostly the same area over the weekend, this could
lead to training storms bringing an influx of rain to southern
MO. There is a Slight Risk (2/5) for severe weather in that area
for Saturday and a Moderate Excessive Rainfall Outlook (3/4)
from WPC for Sunday. As mentioned in the previous discussion,
the atmosphere will be primed for heavy rainfall to occur
leading to flooding over the weekend especially with saturated
soils and high precipitable water values (PWATs). We reach PWAT
values near the 1.6-1.7" range this weekend which is near the
daily max and above the 90th percentile for this time of year.
Plenty of moisture coupled with a low-level jet and a stationary
front will lead to flash flooding which is why we have a Flood
Watch out going into effect this evening at 7 PM and continuing
until 7 PM Monday for rainfall totals around 2-5" with a few
locations approaching 8" over SW MO. If you do have outdoor
plans this weekend, be sure to stay up to date with the latest
forecasts as any nearby rivers or streams will rise quickly.
As for severe weather, with the front wobbling north/south over
the Four Corners region (KS/MO/OK/AR) we'll have to monitor for
severe weather this weekend as well. There will be breaks in
the convection and there may be hours of dry time in between
rounds of rain. The main timing with these storms will be in the
evening and overnight hours as that low-level jet gets going
over eastern OK. Saturday afternoon does look to be the most
concerning time period over the weekend as some models show
supercells forming right near the front over in SW MO. If this
occurs and the storms become surface-based, all hazards are
possible. Otherwise, most storms will be elevated in nature with
hail/wind being the primary hazards. MUCAPE will be around
1300-1500 J/kg all weekend with 700-500mb lapse rates at 7-8
C/km with dewpoints in the 60s over SW MO. All that area will
need is some good forcing which will be dependent on where the
front decides to park itself overnight. With all the outdoor
activities ongoing this weekend, be sure to be weather aware for
flooding and severe weather in your area.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 547 AM CDT Fri May 23 2025
VFR ceilings through most of the day before rain moves into the
area late this evening. Then, ceilings will drop to MVFR levels
for tonight with showers and thunderstorms moving into the
area. Expect rain to be heavy at times, lowering visibilities.
Winds will be out of the southwest around 15 knots or less
through the period.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch from this evening through Monday evening for
KSZ073-097-101.
MO...Flood Watch from this evening through Monday evening for
MOZ055>058-066>071-077>083-088>098-101>106.
&&
SHORT TERM...Soria
LONG TERM...Soria
AVIATION...SoriaHazardous Weather Outlook National Weather Service Springfield MO 551 AM CDT Fri May 23 2025 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 551 AM CDT Fri May 23 2025 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Slight hail risk. Slight thunderstorm wind damage risk. Elevated lightning risk. Elevated excessive rainfall risk DISCUSSION... Showers and thunderstorms will move in this evening and persist through the overnight hours. There is a Slight Risk (2/5) for severe weather today along a line from Fort Scott, KS down to the Shell Knob, MO area and west. Main threats today will be wind, hail, and heavy rainfall as most storms will be elevated in nature. Hail could be as large as golf balls within these storms. Expect this activity to end near sunrise on Saturday with some areas over SW MO seeing 2-3" of rain in the next 24 hours within these heavier bands of thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Daily and nightly 60 to 90 percent rain and thunderstorm chances return for Memorial Day Weekend. There is potential for more widespread heavy rainfall amounts across the Ozarks, leading to flooding. Increased stream and river flows are likely this weekend. There is also a risk for marginally severe thunderstorms during this period. Currently, there is a Marginal to Slight Risk for severe hail Saturday night. Additional severe storms could occur Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight for southwest Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Soria
The Pleasant Hill radar (KEAX), 92 km away, was scanning. The volume nearest the first event began at 14:28 UTC.
32 heavy rain, 20 flash flood, 4 flood. Local standard time, as filed.
Storm total rainfall amount of 2.37 inches from May 23 through May 27.
Storm total rainfall amount of 3.35 inches from May 23 through May 27.
Storm total rainfall amount of 3.28 inches from May 23 through May 27.
Storm total rainfall amount of 2.06 inches from May 23 through May 27.
Storm total rainfall amount of 3.24 inches from May 23 through May 27.
Storm total rainfall amount of 2.03 inches from May 23 through May 27.
Storm total rainfall amount of 3 inches from May 23 through May 27.
Storm total rainfall amount of 3.35 inches from May 23 through May 27.
Storm total rainfall amount of 2.85 inches from May 23 through May 27.
Storm total rainfall amount of 2.16 inches from May 23 through May 27.
Storm total rainfall amount of 3.07 inches from May 23 through May 27.
Storm total rainfall amount of 2.42 inches from May 23 through May 27.
Storm total rainfall amount of 6.34 inches from May 23 through May 27.
Storm total rainfall amount of 5.13 inches from May 23 through May 27.
Storm total rainfall amount of 6.18 inches from May 23 through May 27.
Storm total rainfall amount of 3.72 inches from May 23 through May 27.
Storm total rainfall amount of 5.44 inches from May 23 through May 27.
Storm total rainfall amount of 2.41 inches from May 23 through May 27.
Storm total rainfall amount of 2.77 inches from May 23 through May 27.
Storm total rainfall amount of 3.27 inches from May 23 through May 27.
Storm total rainfall amount of 5.97 inches from May 23 through May 27.
Storm total rainfall amount of 6.34 inches from May 23 through May 27.
Storm total rainfall amount of 7.89 inches from May 23 through May 27.
Storm total rainfall amount of 8.60 inches from May 23 through May 27.
Storm total rainfall amount of 3.85 inches from May 23 through May 27.
Storm total rainfall amount of 4.75 inches from May 23 through May 27.
Storm total rainfall amount of 3.09 inches from May 23 through May 27.
Storm total rainfall amount of 2.52 inches from May 23 through May 27.
Storm total rainfall amount of 4.98 inches from May 23 through May 27.
Storm total rainfall amount of 7.05 inches from May 23 through May 27.
Storm total rainfall amount of 2.91 inches from May 23 through May 27.
Storm total rainfall amount of 3.04 inches from May 23 through May 27.
Chestnut Expressway eastbound was closed due to flooding.
Route A flooded due to heavy rainfall.
Roads were flooded and multiple water rescues occurred in and around Springfield due to heavy rainfall. Water was getting into vehicles, with many members of the public becoming stranded.
MO-13 northbound was closed, and southbound suffered delays due to flooding.
Route Z at Finley Creek was closed due to flooding.
The Old Route 66 roadway was closed due to flooding.
The MO-125 roadway was closed due to flooding.
Route PP at the Dry Fork Rover was closed due to flooding.
The MO-142 roadway was closed due to flooding.
Route AB at Wolf Creek was closed due to flooding.
Route B at Panther Creek was closed due to flooding.
There were several roads flooded in Webster County, including Peck Road in the southwest part of the county.
The MO-125 roadway was closed due to flooding.
Route CC at the Little Pomme De Terre River was closed due to flooding.
The MO-142 roadway was closed due to flooding.
Route Y at Cowskin Creek was closed due to flooding.
Route U at Bryant Creek was closed due to flooding.
Wilson Road was flooded from the heavy rainfall.
The MO-125 roadway at Finley Creek was closed due to flooding.
There was a road closure near the intersection of McCauley Road and River Oaks Drive due to flooding along the Finley Creek.
Route A was closed through Hurley due to flooding.
Elm Avenue was closed due to water over the roadway.
Two feet of water was reported over the roadway at South Seneca Road and Riverdale Drive.
A report was received of roads being flooded and impassable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260787, 1260788, 1260789, 1260790, 1260791, 1260792, 1260793, 1260794, 1260795, 1260820, 1260821, 1260824, 1260796, 1260798, 1260799, 1260801, 1260802, 1260804, 1260805, 1260806, 1260807, 1260808, 1260809, 1260811, 1260812, 1260813, 1260815, 1260817, 1260822, 1260825, 1260827, 1260828, 1260890, 1260891, 1260892, 1260893, 1260894, 1260895, 1260896, 1260897, and more.